First, let me preface this with the disclaimer that this blog is only an account of my personal experience. And although I am a professional Emergency Medical Technician, I am by no means an expert on the subject of HRT (Hormone Replacement Therapy).
I am a 54 year old Transman that has been on HRT for upwards of 11 years and during the course of that time, my body and its physiology have changed and transitioned along with its needs. Many of us desperately wish that there was an “one dose fits all” answer to how often and how much testosterone one should be on during the course of their transition.
Even my own doctor, whom has been the leading physician in Southern California within the FTM Community for decades, concedes that HRT is not an exact science. There just aren’t enough long-term studies on the books to determine what exactly to expect.
There are a few potential side effects that have been documented over the years that are common among us, such as, raised red blood cell production, higher cholesterol levels and high blood pressure, but all of these potential side effects run the entire age spectrum of our community and should be discussed with you by your doctor before beginning HRT.
When I began HRT at the age of 43, I was prescribed the common initial intramuscular injection dose of 1.5mL of 200mg Testosterone Cypionate suspended in Cottonseed Oil every 2 weeks. This dose gratefully stopped my menstrual cycle dead in its tracks within 3 weeks and kick started the physical transformation of my body right away.
Within a month, my vocal cords began to thicken and my voice dropped rapidly. Now mind you, I already had a fairly deep voice, with a singing vocal range that spanned 2 ½ octaves, but sadly, they lost that flexibility. (A small price to pay for what I’ve gained).
The other gain that I acquired at the 3 week mark occurred below the belt, discovered one morning as my girlfriend and I were showering. We both looked down with a fine “How Do You Do!”
After approximately 1 year on “T”, I noticed that I began losing the thick course mane of hair that donned my head and the fine, very light colored hair on my arms and upper torso began to change to a darker color and texture.
The other change I noticed was that my body odor had become stronger, including my urine. It was explained to me by my doctor that he had many patients report the same changes at different stages of their transition and that it was a normal “Male” characteristic.
I started noticing that my limbs felt heavier, denser than usual and even though I had been an avid gym-rat most of my life and have always been fairly muscular, this felt different, strange. My body’s protein requirements practically doubled, as well as my appetite. By virtue of my annual blood test, we discovered that my red blood cell count had risen considerably and the best way to lower it was to start regularly donating blood. The American Red Cross still has me on speed-dial!
At approximately my 3 year mark on “T” (at 46 years old), I found that I began cycling through my dose quite quickly and I would start to feel my “It’s time for my next shot” symptoms within 6 – 7 days after my injections. I originally attributed it to my workout schedule, but my doctor shared that some guy’s bodies just burn through the hormones faster than others. That’s when I began a regimen of .75mL of 200mg on a weekly basis.
While we’re on the subject of the “It’s time for my next shot” symptoms, what do those look like? Well, for me, I get night-sweats, my temper gets shorter and I over-all feel more emotional. Now granted, I’m a pretty sensitive guy to begin with, but when I’m within a day or two before my shot day, I get butt-hurt easily. So living with a woman that is on her own HRT for Menopausal symptoms, things can get a little dicey. (But that’s a whole other blog that we’ll get to in the future.)
Flash-Forward another 2 years and I’m sitting at 48 years old and in need of another adjustment to my HRT, not only in dosage, but also in suspension medium. See, I found that my body was having a hard time assimilating the cottonseed oil as it is fairly thick in viscosity. It began seeping through my pours and causing acne on my torso. Up until that time, I was fortunate enough to have not had to deal with acne, the way a lot of guys do when beginning “T”, but there it was.
First we tried switching me over to sunflower seed oil, but it too was too thick for my body. So now finally, I have found that grapeseed oil is my friend. It’s thinner than the other oils, I no longer get the acne I suffered from before and I don’t have to burn through two needles every time I inject.
The other adjustment I referred to was again my dosage. we had to try bumping up my dose to 1mL of 200mg every week to see if it would counter act my cycling, but it ended up being a tad too much. So here I am at 54 years old with a current dosage of .80mL of 200mg weekly. Time will tell if I will need to adjust again, but for now, it keeps me stable.
We also have to take into account that I have to date, not had any surgeries due to monetary restrictions. I make too much of the green stuff to qualify for State assistance and my company health insurance doesn’t cover Transgender Services. And to pay out-of-pocket…….OY!
So when the time does come that I will need to get a hysterectomy (yet another blog), I will no longer have to be fighting my ovaries to stay shut down and will be able to lower my dose yet again.
So, after taking all of these potential variables into account, here’s the “Tea on T”;
Make sure that you are working with a doctor that has experience with HRT & Transmen, don’t skimp on going to your annual check-ups and never…NEVER determine your HRT needs on your own, or in comparison to other Trasnguys.
Share what you have heard over the internet and social media with your doctor as what MAY be considerations, but in the end, leave the prescribing to the experts.
I would love to hear your stories and experiences, especially with those of you in differing stages of transition and surgeries. The more we share, the more information we can discuss with our health-care providers and each other.